You have back pain, a headache or a fever. Typically, you’d turn to acetaminophen or ibuprofen to help alleviate your pain.
Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy
But can you take acetaminophen with ibuprofen for additional pain relief?
“Both ibuprofen and acetaminophen are pain relievers and fever reducers. They both can reduce inflammation, but they work in slightly different ways and are processed by different parts of the body,” says family medicine physician Amy Horwitz, DO. “It can be safe to take them together, if taken as directed.”
Dr. Horwitz explains how both medications work and how to take them together.
How acetaminophen and ibuprofen work
Acetaminophen (like Tylenol®) is an analgesic, a type of drug that reduces pain signals within your nervous system. It’s typically used to treat pain like headaches, joint pain and toothaches, and to reduce fever. When you take acetaminophen, the drug is processed through your liver. You can find acetaminophen in tablet, capsule or liquid form.
Ibuprofen (like Advil® or Motrin®) is a nonsteroidal anti-inflammatory drug (NSAID). This type of drug blocks your body’s production of prostaglandins that cause inflammation. It’s typically used to treat back pain, earaches, menstrual cramps and toothaches, as well as to reduce fevers. When you take ibuprofen, the drug is processed through your kidneys. You can find ibuprofen in tablet, capsule, liquid or rectal suppository forms.
“If you have an injury, back pain or have a fever, you can alternate using both of them,” says Dr. Horwitz. “There are multiple studies that show that we have better pain control with the combination of acetaminophen and ibuprofen than with some of our less safe pain medications.”
As acetaminophen and ibuprofen work a little differently, the combination of targeting different pathways is beneficial for pain control and fever reduction.
And while both acetaminophen and ibuprofen are typically safe, Dr. Horwitz says that if you have kidney, digestive, bleeding or liver problems, you need to be careful with taking these over-the-counter (OTC) medications.
How much acetaminophen and ibuprofen can you take together?
It’s important to clarify that you shouldn’t take both acetaminophen and ibuprofen at the same time.
The idea is to alternate between the two medicines. So, how close together can you take Tylenol and ibuprofen? Take one first and then four to six hours later take the other.
For example, if you wake up around 8 a.m., start off by taking 400 milligrams of ibuprofen and then around noon, take 500 milligrams of acetaminophen.
“You can alternate like that every three to four hours throughout the day,” instructs Dr. Horwitz.
You also want to be aware of the recommended max dose for each. For adults and children over the age of 12, you don’t want to go above 4,000 milligrams of acetaminophen or 1,200 milligrams of ibuprofen.
There can be some serious risks if you take more than the recommended dosages. If you take too much acetaminophen or drink alcohol while taking an acetaminophen, you may cause liver damage. And if you take too much ibuprofen, you may cause kidney damage.
This routine can also be used for children under 12, but Dr. Horwitz recommends reaching out to your child’s pediatrician to get the right dosage for your child and their body weight.
There are also some other side effects associated with both acetaminophen and ibuprofen.
Acetaminophen side effects include:
- Loss of appetite.
Ibuprofen side effects include:
- Upset stomach.
- Leg swelling.
“I recommend taking both medications with a little bit of food like a couple of crackers, yogurt or a banana to help prevent that stomach upset,” says Dr. Horwitz.
How often can you take acetaminophen with ibuprofen?
If you’re taking acetaminophen with ibuprofen consistently for more than three days, Dr. Horwitz advises talking with your healthcare provider.
“They can be safe to take together for longer than that,” she says. “But if you’re having fevers or pain that last longer than three days, that’s typically when I recommend consulting with your doctor. We don’t want you taking these medications for extended periods of time — even if you’re taking them at the correct doses. Although they’re generally safe, there are real side effects to these medicines.”
Your doctor can evaluate you and run any necessary tests to make sure there’s nothing else going on with your health.
Other drug interactions
While you can alternate between acetaminophen and ibuprofen, what about some other commonly used drugs?
- Naproxen. This NSAID works in a very similar way to ibuprofen. Therefore, you don’t want to take naproxen and ibuprofen together. “But if you have naproxen and you want to alternate with acetaminophen, then that’s essentially an adjacent regimen to ibuprofen and acetaminophen,” explains Dr. Horwitz.
- Aspirin. Aspirin isn’t typically recommended for pain relief. “There’s the potential for more side effects with aspirin, so if you’re using this for pain or fever control, I would recommend ibuprofen,” she says.
- Hydrocodone/acetaminophen. The medicine, which is a combination of acetaminophen and an opioid, goes by common name brands like Norco® and Vicodin®. So can you take ibuprofen with hydrocodone/acetaminophen? Yes, taking a non-opioid pain medication like ibuprofen may help decrease how many times you need to take the medicine containing an opioid. But Dr. Horwitz stresses that you should talk to your doctor first and that you avoid taking other medications with acetaminophen in them.
- Diphenhydramine. Can you take acetaminophen, ibuprofen and Benadryl® together? Benadryl is an antihistamine that’s typically used to relieve allergy symptoms. Dr. Horwitz says there aren’t any known interactions between the three medications and that you can often find diphenhydramine combined with acetaminophen or ibuprofen in cold products.
- Diclofenac. This NSAID gel, sold as Voltaren®, works well for aches and pains. Although the active ingredient is an NSAID, it’s a gel, so it’s safe to use with both ibuprofen and acetaminophen. If you have a musculoskeletal injury, it is a great additional treatment that you can use up to four times per day.
If you want to try a regimen of alternating between acetaminophen and ibuprofen, Dr. Horwitz recommends having a schedule.
“Write out which one you took and what time it was so that way, you can keep track of where you’re at and how much you’re taking.”
And it’s vital to pay attention to the doses you’re taking.
“With acetaminophen, there’s regular strength and extra strength options available,” she adds. “It’s important to make sure that you’re looking at what dose you have in your medicine cabinet. Even though both acetaminophen and ibuprofen are generally considered safe over-the-counter medications, it’s still important that you use them as directed.”